Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rotation sets for homeomorphisms and homology

Author: Mark Pollicott
Journal: Trans. Amer. Math. Soc. 331 (1992), 881-894
MSC: Primary 58F11; Secondary 57M60, 58F22, 58F25
MathSciNet review: 1094554
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this article we propose a definition of rotation sets for homeomorphisms of arbitrary compact manifolds. This approach is based on taking the suspended flow and using ideas of Schwartzmann on homology and winding cycles for flows. Our main application is to give a generalisation of a theorem of Llibre and MacKay for tori to the context of surfaces of higher genus.

References [Enhancements On Off] (What's this?)

  • [1] R. Bowen, Entropy and the fundamental group, Lecture Notes in Math., vol. 668, Springer, 1978, pp. 21-29. MR 518545 (80d:58049)
  • [2] A. Casson and S. Bleiler, Automorphisms of surfaces after Nielsen and Thurston, Cambridge Univ. Press, Cambridge, 1988. MR 964685 (89k:57025)
  • [3] A. Fathi, F. Laudenbach, and V. Póenaru, Travaux de Thurston sur les surfaces, Astérique 66-67 (1979). MR 568308 (82m:57003)
  • [4] J. Franks, Generalisation of Poincaré-Birkhoff theorem, Ann. of Math. (2) 128 (1989), 139-115. MR 951509 (89m:54052)
  • [5] -, Realising rotation vectors for torus homeomorphisms, Trans. Amer. Math. Soc. 331 (1989), 107-115. MR 958891 (89k:58239)
  • [6] -, Recurrence and fixed points of surface homeomorphisms, Ergodic Theory Dynamical Systems 8 (1988), 99-107. MR 967632 (90d:58124)
  • [7] J. Franks and M. Misiurewicz, Rotation sets of toral flows, preprint. MR 1021217 (90i:58091)
  • [8] M. Handel, The entropy of orientation reversing homeomorphisms of surfaces, Topology 21 (1982), 291-296. MR 649760 (84f:58097)
  • [9] A. Katok, Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Inst. Hautes Études Sci. Publ. Math. 51 (1980), 137-173. MR 573822 (81i:28022)
  • [10] J. Llibre and R. MacKay, Rotation vectors and entropy for homeomorphisms of the torus isotopic to the identity, preprint.
  • [11] R. Mañé, An ergodic closing lemma, Ann. of Math. (2) 116 (1982), 503-540. MR 678479 (84f:58070)
  • [12] M. Misiurewicz and K. Ziemann, Rotation sets for maps of tori, preprint.
  • [13] S. Schwartzmann, Asymptotic cycles, Ann. of Math. (2) 66 (1957), 270-284. MR 0088720 (19:568i)
  • [14] J. Stillwell, Classical topology and combinatorial group theory, Springer, Berlin, 1980. MR 602149 (82h:57001)
  • [15] W. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. 19 (1988), 417-431. MR 956596 (89k:57023)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F11, 57M60, 58F22, 58F25

Retrieve articles in all journals with MSC: 58F11, 57M60, 58F22, 58F25

Additional Information

Keywords: Rotation set, homology, winding cycles
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society